Fentanyl and Opioid Overdose Prevention
Tragically, Nevada County has experienced an increase in accidental overdoses due to fentanyl and an increase in deaths due to accidental fentanyl overdose.
Naloxone and fentanyl test strips are available for free.
In response, Nevada County Public Health has launched a community campaign, Know Overdose Nevada County
Fentanyl Use and Overdose Tips
This fact sheet was adapted from information by The DOPE Project.
Fentanyl is a synthetic opioid that is 50 times more potent than heroin. Fentanyl is a more condensed, more potent opioid, which means that consuming the same amount of heroin and fentanyl may have different impacts on the body based on an individual’s tolerance. Fentanyl is utilized because it is cheap to manufacture and because a small amount goes a long way. Many individuals consume fentanyl without their knowledge (because they do not realize that it is in a product they’re using), while others are intentionally using fentanyl because of its potency. It is partly responsible for the current overdose crisis in the U.S.
Starting in 2012, there has been a spike in the number of overdose deaths related to synthetic opioids. Overdose deaths involving fentanyl have quadrupled in recent years. People often are unaware of the exact composition of the substances they’re using. This means that if someone uses a product that they believe their body is able to tolerate, it may actually be much stronger than they expect and account for due to being laced with fentanyl.
This makes evidence-based harm reduction strategies such as fentanyl test strips, safety planning, and access to safe supply more vital than ever.
Fast Facts About Fentanyl
- Fentanyl is a strong synthetic opioid that has been used in clinical settings for decades and is often described as 80-100 times stronger than morphine, or about 50X stronger than heroin.
- Fentanyl is partly responsible for the current overdose crisis in the U.S., combined with a lack of resources and the criminalization of people who use drugs.
- Fentanyl moving through the street market comes in the form of a white, gray or tan powder and can be injected, smoked, or snorted. It has also been found in other drugs, like heroin, meth, cocaine, and pressed pills.
- Fentanyl and fentanyl analogues (some stronger, some weaker) are not “naloxone resistant.” They are opioids and will respond to naloxone in the event of an overdose.
Setting the Record Straight
Fentanyl and fentanyl analogues (some stronger than fentanyl, some weaker) are not “naloxone resistant.” They are opioids and will respond to naloxone if someone is overdosing. When it appears that someone overdosing is not responding to naloxone it may be because:
- the naloxone needs more time to take effect (wait 2-3 mins before administering more naloxone)
- they need more than one dose of naloxone (wait 2-3 minutes between doses)
- the naloxone was administered after the person had been without oxygen for too long
Stay Vigilant and Assume Risk
While fentanyl has a market as a drug being knowingly bought and sold, it is also in other drugs and samples of black tar heroin, methamphetamine, cocaine, and counterfeit or pressed pills have tested positive for fentanyl.
The street drug supply has always been unpredictable and inconsistent. Assume overdose risk no matter what drug you’re using, and practice as much harm reduction as possible, as consistently as possible: Go slow. Use less. Test your product. If you’re using alone, double down on other strategies. Have someone check on you. Smoke or snort instead of inject. If you’re using in a group, stagger your use so someone is always alert. Know the signs of an overdose. Carry naloxone and know how to use it. Look out for each other!
Remember: Fentanyl is about 50 times stronger than heroin. That means the margin of error when using fentanyl is much smaller than when using heroin, so those who use should adjust your dose accordingly start off using less.
Think about it like this: Imagine breaking down a gram of heroin into 50 separate shots. Now imagine that just one of those shots (less than half of a half of a point-bag) was as strong as a full gram shot. That’s how strong fentanyl is.
Wooden/Rigid Chest Syndrome
Synthetic opioids like fentanyl and fentanyl analogues can sometimes cause seizure-like symptoms immediately after use that can include: Muscle spasming, locked limbs, and a rigid chest that can prevent a person from breathing properly.
Not everyone experiences these symptoms and it doesn’t happen every time.
Should you witness these symptoms, respond like you would to an overdose: Administer a dose of naloxone every two minutes and do your best to breathe for the person! Naloxone works, and should relieve symptoms in 2-3 minutes!
Reducing Overdose Risk
- Use slow and use less. A little goes a long way with fentanyl (compared to heroin) and overdoses can occur quickly, sometimes before a person has finished injecting the dose.
- Injecting carries the highest risk for overdose, so shifting to snorting or smoking may help reduce risk. A person can still overdose by smoking or snorting, especially with fentanyl, so start slow.
- Fentanyl acts fast and is different for everyone, depending on dose and tolerance. Spacing out doses can reduce risk.
- Practice extra caution when using alone. We’re safer together, but it’s not always possible to be with a friend you trust. Try to have someone you know check on you if you have to use alone so they can intervene in the event of an overdose.
- In a group, stagger your use. Make sure someone is always alert and that at least one person has naloxone on them. Nevada County Public Health gives out naloxone for free.
- Test it. Knowing what’s in drugs can help with the decision of how much and how best to use them. Nevada County Public Health gives out fentanyl testing strips for free.
- Always carry naloxone. Be familiar with the signs of an overdose and be prepared to respond with naloxone.
- Listen to your body. Overall health impacts overdose risk. Hydrate, eat, and rest as much as possible.